NEWEST DETAILS: Up to 189 Exposed in Macon
A Macon-area medical facility received contaminated steroids that have been linked elsewhere to cases of fungal meningitis, the North Central Health District confirmed today.
Georgia's Department of Public Health says "at least" 150 patients of the Macon facility are being notified, according to a statement released today. The department said no infections or adverse reactions have been reported in Georgia.
Jennifer Jones, spokeswoman for the North Central Health District, said patients who received the medication would be notified before the name of the facility is released, probably later on Friday.
Health providers are scrambling to notify patients in nearly two dozen states that the routine steroid injections they received for back pain in recent months may have been contaminated with a deadly fungal meningitis.
Georgia Public Heath Commissioner Dr. Brenda Fitzgerald wrote in a letter to our sister Atlanta station, WXIA: "Affected medication was delivered to a healthcare facility in the Macon area and clinicians in that area should be extra vigilant. To date, DPH is aware of no other affected shipments arriving in Georgia."
Thursday, it became apparent that hundreds, and perhaps thousands, of people who got the affected shots between July and September could be at risk.
The Food and Drug Administration is urging physicians not to use any products from the Massachusetts pharmacy that supplied the steroid, New England Compounding Center.
The Centers for Disease Control and Prevention says that so far 35 people in six states have contracted fungal meningitis and five of them have died.
"Some of these patients' symptoms were very mild in nature," Dr. Fitzgerald said. "The difficulty in diagnosing fungal meningitis is its subtlety - a slow and undulating illness that may take 1 to 4 weeks following an injection to lead to a variety of symptoms, including fever, new or worsening headache, nausea, and new neurological deficit (consistent with deep brain stroke)."
For more on the meningitis outbreak, visit the CDC's website.